Arkansas, 2019

Flash Flooding and Heavy Rain in Arkansas, July 16, 2019

July 16, 2019 · NWS LZK · 14 events in 5 counties and zones

While it appeared we dodged a bullet, Barry had one last card to play. As the system exited to the north, some forecast models indicated a potential of over ten inches of rain southwest of Little Rock (Pulaski County) during the wee hours of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

While it appeared we dodged a bullet, Barry had one last card to play. As the system exited to the north, some forecast models indicated a potential of over ten inches of rain southwest of Little Rock (Pulaski County) during the wee hours of the 16th. Given an underwhelming event thus far, this much rain seemed a little far fetched. But because data did not back down, and kept showing impressive totals, it was difficult to ignore. Forecasters went with the model solutions.

In the end, the data was correct. The radar lit up in the southwest late on the 15th, and continued well into the next morning. Rainfall rates exceeded three inches per hour at times. Six inches to more than a foot of liquid was estimated by radar in sections of Clark, Hempstead, Howard, Nevada, and Pike Counties. Flash Flood Emergencies were issued by the National Weather Service in these areas.

Near Murfreesboro (Pike County), 13.50 inches of rain was reported. Since the 14th, the site had 14.58 inches, which was temporarily a state record for precipitation tied to a tropical system (since 1950).

Then there was word of an astounding 16.59 inches at Dierks (Howard County) in three days, which became the new tropical high mark. Of this, 16.17 inches dumped from 100 pm CDT on the 15th to 100 pm CDT on the 16th. Up until this point, the most rain that fell in a day across Arkansas was 14.06 inches near Big Fork (Polk County) on December 3, 1982. With so much rain in such a short amount of time, a nightmare high water scenario unfolded.

Water flooded roads, homes, and businesses in a narrow swath from just east of De Queen (Sevier County) to Dierks and Nashville (Howard County), Murfreesboro (Pike County), Prescott (Nevada County), and Arkadelphia (Clark County). Dozens of rescues were performed (from flooded homes, trees, and vehicles driven into water). Miraculously, there were no fatalities.

At Arkadelphia (Clark County), water was knee deep at one point at the humane society, and animals swam for their lives. Residents were asked to take animals home until the facility could get back on its feet. South of town, Interstate 30 was shut down near Gurdon (Clark County) and toward Prescott (Nevada County). Between these cities, traffic was backed up for ten miles at one point. There was considerable water damage at the police department and county jail in Nashville (Howard County). At the latter location, inmates had to be relocated.

The Antoine and Little Missouri Rivers shot up at least twenty feet. At Boughton (Nevada County), the Little Missouri River crested between 24 and 25 feet on the 17th. The river had not been this high since 1982. Water from these tributaries emptied into the Ouachita River, causing it to swell at Camden (Ouachita County) and Thatcher Lock and Dam (Union County).

If not for Barry, July would have been relatively dry in much of the region. Instead, it was wet in most of the south/east. Monthly rainfall was one to more than three inches above average at El Dorado (Union County), Jonesboro (Craighead County), Pine Bluff (Jefferson County), and West Memphis (Crittenden County). Precipitation was subpar by over an inch in the northwest at Fayetteville (Washington County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 16, 12:32 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 16, 12:32 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
132 AM CDT Tue Jul 16 2019

.AVIATION...

Continuing to see showers and thunderstorms across the
state...attributed to the remnants of Barry. Currently seeing
VFR/MVFR conditions at most TAF sites. Conditions should remain
MVFR for much of the overnight before becoming VFR during the day
on Tuesday.

&&

.PREV DISCUSSION...(ISSUED 730 PM CDT Mon Jul 15 2019)
AVIATION...16/00Z TAF CYCLE

The remnants of Barry wl cont to move sloly acrs N AR into Tue.
Rain chances wl linger ovr much of the FA tngt into Tue, with
VFR/MVFR conds expected. Like the previous night, IFR conds wl
return to most locations late tngt into Tue mrng. Convection is
progged to form over parts of S AR late tngt, but still some
uncertainty regarding initiation and coverage. Most locations wl
see improving flight conds later in the PD. /44/

PREV DISCUSSION...(ISSUED 245 PM CDT Mon Jul 15 2019)
Short Term...Tonight thru Wednesday...
TD Barry is presently over the area, and is presenting a unique
forecast challenge for tonight thru tomorrow. NAM last night started
indicating a band of heavy rainfall across southwest AR, which was
met with some skepticism. However, 12Z models jumped on that
trend with quite a bit of consistency showing heavy rain in a
training band curving around the southwest side of Barry, and up
to the NE. HRRR and RAP are continuing to show some variation of
that trend from run to run. I literally have 9 models displayed on
the screen in front of me that are showing some variation of this
scenario. Some models are indicating in excess of 10" of rainfall
along a narrow band of heavy rainfall overnight into tomorrow
morning.

I have worked a number of post-landfall tropical events over 25+
years and never encountered a scenario quite like this, and I do
have some concerns about the magnitude of rainfall being forecast by
many of the models. There is a fair amount of low level convergence
expected on the southwest side of Barry, and the development of a
low-level jet will further enhance this event.

Existing flash flood watch covers only eastern parts of the forecast
area. With all things considered, I am issuing a flash flood watch
for the southwestern and southern counties, extending up to the
northeast for the next 24 hours. Ultimately I think this band of
training convection will be fairly narrow, but I have quite a bit of
uncertainty as to exactly where this will set up. With that said, I
have to paint the QPF with a fairly broad brush thru this area. For
the most part I will go 5+ inches with the heaviest rainfall band
overnight.

Extended Term...Wednesday Night thru Monday...
Compared to the short term portion of the forecast, the long term
portion is rather boring with drastically different weather
related impacts.

Upper ridging will remain the dominant weather feature across much
of the southern US with surface ridging holding firm off the SE US
coast. With a primarily rain-free forecast and temperatures climbing
throughout the period, heat will become a concern. Td values will
remain in the upper 60s to mid 70s F which when combined with
afternoon temps in the 90s will provide heat indices above 100 F.

Heat advisories will need to be considered for at least some
portions of the forecast area nearly every day of the long term.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through this afternoon FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Dallas-Desha-Drew-Faulkner-Garland-Grant-
Hot Spring-Jackson-Jefferson-Lincoln-Lonoke-Monroe-Montgomery-
Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-White-Woodruff.

&&

Aviation...65
Hazardous weather outlook, Jul 15, 3:09 AM CST, 23 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
409 AM CDT Mon Jul 15 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-160915-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
409 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The remnants of Barry will continue to push north through the state
today and bring locally heavy rain and the chance for an isolated
tornado...mainly across eastern Arkansas. The locally heavy rainfall
could lead to flash flooding.

Strong and gusty winds combined with saturated soils, may lead to
trees being knocked down and disrupting power for portions of
eastern Arkansas.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Tuesday, continued chances for heavy rain will be seen...with the
best chance for heavy rain and flash flooding possible across
southwest Arkansas during the first half of the day on Tuesday.

Heat index values will warm into the mid 90s to just over 100 nearly
every day into the weekend. Some areas may see heat index values
warm above 105 later in the week.

.Spotter Information Statement...

Spotter activation may be needed Monday Afternoon.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Jul 16, 1:28 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
228 AM CDT Tue Jul 16 2019

ARZ055-056-160815-
Grant AR-Jefferson AR-
228 AM CDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sheridan, moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluff...                     Sheridan...
White Hall...                     Redfield...
Altheimer...                      Cottondale...
Pine Bluff Arsenal...             Madding...
Warbritton...                     Hensley Island...
Sulphur Springs...                Wabbaseka...
Sherrill...                       Ain...
Tucker...                         Pastoria...
Wright...                         Lock and Dam 5 Park...
Kearney...                        Glenlake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3418 9184 3417 9246 3439 9245 3449 9196
      3448 9185 3431 9176
TIME...MOT...LOC 0728Z 256DEG 23KT 3428 9234

62

The radar

The Little Rock radar (KLZK), 109 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 heavy rain. Local standard time, as filed.

Flash Flood, Clark

When
July 16, 2:56 AM CST to 5:56 AM CST
Where
Clark County, Arkadelphia to 0.76 mi ENE of Arkadelphia Muni Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.120, -93.070

Flooding was reported in Arkadelphia with water over the roads.

Flash Flood, Pike

When
July 16, 4:37 AM CST to 7:37 AM CST
Where
Pike County, 1.5 mi SSE of Piney Grove to 0.9 mi SE of Piney Grove
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.980, -93.460

Water was flowing over State Highway 29 at Buffalo Creek.

Flash Flood, Clark

When
July 16, 5:51 AM CST to 8:51 AM CST
Where
Clark County, 1.5 mi NNW of Summit to 1.74 mi W of Center Point
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.970, -93.210

Traffic was stopped on I-30 as a result of the flooded roadway.

Flash Flood, Clark

When
July 16, 5:55 AM CST to 8:55 AM CST
Where
Clark County, Arkadelphia to 1.42 mi S of Arkadelphia
Cause
Heavy Rain
Reported by
Public
Coordinates
34.120, -93.070

Four feet of water was reported in Arkadelphia at Walnut St. and U.S. 67, with high water also at 7th street and U.S. 67, and many other streets.

Flash Flood, Montgomery

When
July 16, 6:00 AM CST to 9:00 AM CST
Where
Montgomery County, 0.9 mi NW of Hopper to 1.79 mi W of Hopper
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.360, -93.690

Three individuals were rescued after they drove into flood water off of Highway 240.

Flash Flood, Pike

When
July 16, 6:50 AM CST to 9:50 AM CST
Where
Pike County, 1.5 mi SSE of Piney Grove to 1.85 mi ESE of Bowen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.980, -93.460

High water was over roadways.

Flash Flood, Arkansas

When
July 16, 8:36 AM CST to 11:36 AM CST
Where
Arkansas County, 0.69 mi S of Indiana to 1.58 mi E of Indiana Spur
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.240, -91.330

Highway 152 south of De Witt had water over the road. Many county roads have water over them.

Flash Flood, Polk

When
July 16, 8:40 AM CST to 11:40 AM CST
Where
Polk County, 0.9 mi SW of Wickes to 2 mi WSW of Wickes
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.290, -94.340

Highway 59 near Wickes was underwater.

Heavy Rain, Clark

When
July 16, 2:00 PM CST
Where
Clark County, Arkadelphia Muni Arp
Reported by
AWOS
Coordinates
34.100, -93.070

This rainfall was from midnight to 2 PM CST...event total from KADF AWOS.

Heavy Rain, Clark

When
July 16, 2:00 PM CST
Where
Clark County, 1.14 mi E of Arkadelphia
Reported by
Mesonet
Coordinates
34.120, -93.050

This rainfall total was from midnight to 2 PM CST for an event total...from the Ouachita River at Arkadelphia automated rain gauge.

Heavy Rain, Pike

When
July 16, 2:00 PM CST
Where
Pike County, 0.9 mi SW of Langley
Reported by
COOP Observer
Coordinates
34.310, -93.840

The COOP observer reported 12.73 inches for the event total rainfall.

Heavy Rain, Pike

When
July 16, 2:00 PM CST
Where
Pike County, 0.57 mi W of Antoine
Reported by
COOP Observer
Coordinates
34.030, -93.430

The COOP observer reported 11.69 inches for total rainfall.

Heavy Rain, Pike

When
July 16, 2:00 PM CST
Where
Pike County, 1.34 mi WNW of Murfreesboro
Reported by
COOP Observer
Coordinates
34.080, -93.700

The COOP observer reported 13.50 inches for total rainfall.

Heavy Rain, Pike

When
July 16, 2:00 PM CST
Where
Pike County, 2.37 mi SSE of Lake Greeson
Reported by
COOP Observer
Coordinates
34.150, -93.710

The COOP observer reported 7.04 inches for total rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841301, 841302, 841303, 841304, 841312, 841313, 841314, 841315, 841316, 841317, 841318, 841319, 841320, 841321.